Sunday, March 11, 2012

Journey off these fabulous pills...


Fully Disclosure in this Post :)

I mentioned before the Cymbalta reduction and elimination plan. (Have I called it by it's name? Cymbalta is the antidepressant I've been taking.) This week wasn't a great one. Basically I am at a point where there isn't really a smaller dose so the plan was to take it every other day. I am feeling more dizzy on the days that I don't take it and I really don't like that feeling, so 2 days ago I basically said, "Let's do it." and dove into no-more-pill land. I have not felt good by any means, but I am trying to keep in mind that it's in my mind, ha. It's just a matter of time.

I have said to Nick so many times the last few days, "I don't know, but I am extremely sad/angry." I was feeling extremely discouraged as of the yesterday and today. I went searching online, however I know that people online will post whatever and cannot be THE ONLY source of information. I have found a few sites with comments from people that have really helped.


Here are parts of posts I found that I identified with:
"Then the terrible irribility set in to the point where I almost started a fight with my boss. A few times I cried at work which is something I never do. Thank God I got to the ladies room in time. In the last few weeks I have been fighting extreme exhaustion, fatigue, and weakness. I feel like I'm walking around in a brain fog."
The irritability has been horrible for me. Yesterday when I was getting ready to go to dinner, I wanted to SCREAM at Nick because he was done getting ready and I was not. Makes a lot of sense, huh?
"The anger takes over so much and I feel like I am going crazy and am going to explode. It has affected my concentration at work. I'm a very level headed person and a logical thinker, so I know that something is not quite right and these feelings of craziness and anger are very unpleasant."
Very unpleasant indeed, even if I'm not the most rational person I've ever met.
"I also like that in your previous post you realize the mood dip is temporary, and a side effect of getting off the drug, and not just your old problem coming back. So important to realize that. I'm experiencing a bit of mood dip right now and it is really hard to realize it is the withdrawal and not the original problem coming back."

That part was very helpful to find. It reminded me- don't worry Stacey, your life isn't spiraling downhill and it won't feel like this forever. Things will be ok.

Then I found this one and I bookmarked it- I hope it will help!

"Here are some of the ways I've been working through the withdrawal of Cymbalta.
Saint Johns Wart 900mg twice a day
Started taking this for mood enhancement with some success, I will not know the full effect until the Cymbalta has left the building


Water: at least 2 liters a day
All my life doctors have told me to drink more water, and my response was sure okay (In my head I thought I hate WATER). But what the Doctor did not say was why I needed to drink water. It is such a simple thing. ASK yourself, has a doctor actually ever told you why you NEED to drink the water?
In my quest for the knowledge of Natural ways to feel better I read a book called "Your Bodies many cries for WATER" by some doctor (If you reaaly want to know who he is I'll tell you) and what an eye opener!!!
Let me put this is the simplest terms: Your body is made of water, if you do not replinish the water level DAILY, your body does not like!
On come the cries for water, as in, the body not functioning properly.


FOOD: Protein, Fiber and less Sugar.
Cmybalta literally stole my appetite. So my body did what it had to, Stored all the FAT. Yes I gained 50 lbs on cymbalta even though I ate almost nothing. So Healthy Food is one Natural way to feel better. (oh and stay off scales, go by clothes and how they fit. REALLY want to feel better, trick that brain and throw on a pair of jeans that are one size to big and walk around all day feeling SKINNY!!)
Okay, so I'm now making myself eat at the same time everyday; 3 Squares and 2 snacks. After about a week of force feeding myself, my body realized it was not being starved and I actually wanted to eat when meal time came.


Laugh
I use the comedy channel on Sat. radio each morning while taking my son to school (It's and hour and a half round trip). I laugh at stupid things and it makes me smile. I don't think about anything but what is being said.


Exercise- 20 mins. 3-4 x a week
MOVE. That's it. You move it or loose it."
All of these posts came from the forums at cymbaltawithdrawl.com

Ok, now a few things from me. Yes, I hate how I feel. But yes, I feel that being on (or increasing) the antidepressant when Mike was killed was the right thing to do. My doctor was absolutely amazing and very caring. She recommended many things to do to deal with the loss, the medication being only one step. Many people are not lucky enough to have this type of health care professional and I am beyond thankful I did, as I would have probably taken anything at all at that point.

No I do not think the pharmaceutical industry is the devil, nor do I think antidepressants or even Cymbalta are the devil. These medications are necessary for mental health. My criticism lies in the ease of prescribing these medications, the length of prescription (Did I tell you I started a low dose of Cymbalta in 2002 when I went to college to deal with anxiety...10 years later here we are). These drugs alter you're mental chemistry so YES they are going to send you for a loop when you take that away. It's not easy, but for many, many people I think other options should be presented before using the medication as a crutch. It's to easy to write a prescription and get the the person out of your office. It's to easy to ask for a pill to take and that be the only thing you have to do to make yourself feel better. It's a low-respsonsibility solution that should not be used as frequently as it is. (Clearly, this is my opinion).

I think there needs to be more emphasis on what happens when you try to get off of the medication. I just remember getting on it, moving doctor to doctor and staying on it. The reason I wanted to start thinking about getting off of it in the first place is in preparation to start a family. No doctor said to me- hey wait it's been quite a while. Maybe we should evaluate this. However I've been in 3 states in one year so its been a variety of doctors and easy to slip under the radar. Anyway, I'll step off my pedestal now. :)

Please don't take this as a research article, because I've been to maybe 3 websites today. But I do plan to keep investigating more resources to bring back my happy as my brain chemicals try to get themselves together.

3 comments:

Marika said...

I took some antidepressant for over a year. My pills (Effexor) came in small capsules that contain powder. Every day, I took off a little until there was no more :)
It took me a couple of months but I did it.
I don't know if this is something you can do.. maybe you could remove a small piece of your pill everyday so you don't feel sick...

You can do it, I'm sure :)

Victoria said...

I have taken st johns wort in the past and its been very helpful to me! I may start taking it again soon, just have to get my butt to the health food store for the liquid :)
I am glad you are blogging again! I think having this outlet will help too! Love you boo!

Justina said...

Yay, I am very proud of you for taking this step. Its going to be a rough road, but once you get over these hurdles, you will feel better and be much better off. Just remember there are better days to come and many more healthier years to come.

I miss you friend...